Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 9, 2021Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 9, 2021, 5:55 PM EDT for Forsyth County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 5:55 PM EDT (21:55 UTC)
Expired
Jul 9, 2021, 7:00 PM EDT
In force
65 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS82 KRAH 092155
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
555 PM EDT Fri Jul 9 2021
 
NCZ021-022-092300-
Guilford NC-Forsyth NC-
555 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND WESTERN GUILFORD
COUNTIES UNTIL 700 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm over
Germanton, or 8 miles west of Walnut Cove, moving east at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Lewisville, Summerfield, Stokesdale, Walkertown and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3625 7971
      3597 7984 3598 8004 3601 8005 3603 8017
      3603 8021 3600 8022 3599 8028 3603 8044
      3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 2154Z 287DEG 18KT 3626 8028 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 5:45 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 9, 5:45 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
545 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A trough of low pressure will move through the region this
evening. This will be followed by drier weather overnight into
Saturday. A more typical summer-like pattern is expected from Sunday
into next week with near normal temperatures and chances of
afternoon thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Updated at 545 PM today...

We have had several Severe Thunderstorm Warnings this afternoon into
the early evening. These storms have been producing marginal severe
winds (highest reports in the 45 mph range). These winds combined
with the saturated ground have topped more trees than would normally
have fallen in a less saturated period. Most of the instability is
now along and south/east of the numerous outflow boundaries, mainly
along and ahead of the initial line of storms now extending from
Laurinburg to Fort Bragg to Smithfield and Wilson. The storms over
Raleigh are elevated and in the rain cooled air and producing heavy
rain and winds to 30 mph.

Another line along a wind shift boundary over the NW Foothills may
organized for a few hours as it moves into portions of the Triad.
These should remain below severe limits (gusts to 40-45) and in a
area that had less rain yesterday.

Previous discussion as of 208 PM Friday...

Early afternoon water vapor and vis satellite imagery reveal an
approaching longwave trough along the Appalachian Mtns, with a
developing cu field across the central Piedmont. Showers and
thunderstorms have re-developed within the lee trough across western
NC and VA, and have expanded in coverage as they've descended from
the higher terrain into an environment supportive of deep convection.
Latest SPC/RAP mesoanalysis suggests around 1500 J/KG of ML
instability across the region with upwards of 2000 J/KG across the
Sandhills. Surface dewpoints ahead of the approaching trough remain
in the mid 70s in the wake of TS Elsa and while PW's are lower than
they were yesterday, they are still above normal for early July
around 1.7 inches.

Last few runs of the HRRR as well as the 12Z HREF have captured
current convective trends quite well, indicating a broken line of
convection moving through the area between now and 00-02Z with
intensification taking place as the storms move just east of the
Triad into the axis of peak instability. While the overall severe
threat is low (owed primarily to weak deep shear only around 15-
20kts), the strongest storms will be capable of gusty winds that
could approach severe limits. As the convection continues moving
east into the late afternoon, instability will eventually wane with
the loss of daytime heating and the line should begin dissipating as
it makes its way through the Coastal Plain. Brief periods of heavy
rain will also accompany the line but should not lead to significant
flooding issues.

Following the convective line, the longwave trough will drag a
boundary (or a very weak front, if you can even call it that)
through the area this evening. Some hi-res guidance is indicating
some secondary development along this boundary but the atmosphere
should be sufficiently overturned by that point to keep anything
from lasting too long. Thus I will keep the forecast dry this
evening. Temperatures and dewpoints tonight behind the boundary will
be very similar to what was seen this morning. Lows bottoming out in
the lower 70s with dewpoints thereabouts as well. Patchy fog is
possible tonight especially in locations that see rainfall this
afternoon but not an idealized setup for widespread dense fog.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 100 PM Friday...

Saturday will start off dry with large scale subsidence across the
Piedmont. Meanwhile, an upper low will move from the upper Midwest
into IA/MO Saturday afternoon, pushing a weak boundary through
through the OH valley and into western VA/NC in the process.
Forecast profiles do not look overly supportive of precipitation
tomorrow given dry air and subsidence aloft but a few isolated
showers could develop east of the mountains within the lee trough
during the afternoon hours. Very low PoPs look more than sufficient
for tomorrow afternoon with dry weather forecast for the
evening/overnight hours.

Temps will be within a degree or two of normal with highs around 90,
lows in the lower 70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 345 PM Friday...

The extended period will generally feature a typical summertime
pattern for central NC, with diurnal showers and storms each
afternoon and evening, quickly dissipating after sunset, and no real
frontal passages to speak of. The best chance of showers and storms
comes on Sunday, thanks to deep moist southerly return flow off the
Atlantic around both an upper low centered over IA/MO and a western
Atlantic ridge. The 12z GFS has precipitable water values near or in
excess of 2 inches over much of the area. Thus have chance POPs in
the east increasing to likely in the west where the best moisture
and instability will be. 0-6 km flow still looks too weak for any
organized severe storm threat.

As the center of the Bermuda high drifts farther west closer to our
region, subsidence and weaker moisture advection will then result in
decreasing shower and storm chances through midweek. Chance POPs on
Monday give way to the lowest POPs of the period on Tuesday and
Wednesday (slight to low chance), again highest in the western
Piedmont which will be farthest from the center of the ridge. The
GFS and its ensembles are farther west with the Atlantic ridge and
thus especially dry compared to the ECMWF. By Thursday and Friday,
as the next upper trough and associated cold front move through the
Upper Midwest, they will act to weaken the ridge and push it SE,
with a strengthening lee surface trough over the Piedmont. Thus
shower and storm chances should begin to increase again, but POPs
stay around 30-40% as there will continue to be a lack of any
forcing mechanisms.

High temperatures will be close to normal through the period (upper-
80s to lower-90s), with Tuesday and Wednesday likely being the
warmest days due to less clouds/precip. Enough clouds and moisture
will be around to keep lows near to slightly above normal, in the
upper-60s to lower-70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 100 PM Friday...

VFR conditions across the area for the most part, but a broken line
of convection will cross the area later this afternoon with a brief
period of MVFR (or lower) conditions possible within the convective
band. Any storms that move through will dissipate after sunset with
a return to VFR conditions for the rest of the night. There is a
possibility of some patchy MVFR fog overnight but I don't have
enough confidence to include it in any given TAF. Any fog that
develops will mix out quickly after sunrise.

Outlook: Looking ahead, Saturday will see a weak boundary lifting
north through the area but with large scale subsidence aloft, it
looks to be a mostly dry day at the TAF sites. Sunday onward will
see a typical summerlike pattern with VFR conditions and periods of
sub-VFR diurnally driven convection.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/Leins
NEAR TERM...Badgett/Leins
SHORT TERM...Leins
LONG TERM...Danco
AVIATION...Leins
Hazardous weather outlook, Jul 9, 9:46 AM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
946 AM EDT Fri Jul 9 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101400-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
946 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected across central NC
this afternoon. Some storms may be strong, with a few possibly
approaching severe limits. Gusty winds will be the primary threat.
Storms will dissipate quickly after sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 9, 5:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     4 WNW BYNUM             35.79N 79.21W
07/09/2021                   CHATHAM            NC   911 CALL CENTER

            ONE TREE DOWN ON ROADWAY NEAR THE
            INTERSECTION OF OLD GRAHAM RD AND CHAPEL
            RIDGE DR. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 9, 5:27 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 W PITTSBORO           35.73N 79.28W
07/09/2021                   CHATHAM            NC   911 CALL CENTER

            ONE TREE DOWN ON ROADWAY NEAR THE
            INTERSECTION OF US HIGHWAY 64 AND ALEX
            COCKMAN RD. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jul 9, 5:38 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
538 PM EDT Fri Jul 9 2021

NCZ085-086-092245-
Scotland NC-Hoke NC-
538 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCOTLAND AND SOUTHERN
HOKE COUNTIES UNTIL 645 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Laurinburg, moving southeast at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Laurinburg, Raeford, Maxton, Antioch, Wagram, East Laurinburg, Silver
City and Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3474 7947 3487 7961 3490 7957 3505 7926
      3492 7908 3483 7919 3484 7935 3482 7936
      3477 7933 3471 7939
TIME...MOT...LOC 2138Z 295DEG 22KT 3485 7942

CA
Local storm report, Jul 9, 5:40 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     4 S TEER                35.90N 79.24W
07/09/2021                   ORANGE             NC   911 CALL CENTER

            ONE TREE DOWN NEAR THE INTERSECTION OF
            CRAWFORD DAIRY RD AND OLD GREENSBORO RD IN
            CHAPEL HILL. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 9, 5:43 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
543 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 S CARRBORO            35.90N 79.08W
07/09/2021                   ORANGE             NC   911 CALL CENTER

            ONE TREE DOWN NEAR THE INTERSECTION OF
            LORILANE DR AND WESTBROOK DR IN CARRBORO.
            TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jul 9, 5:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
555 PM EDT Fri Jul 9 2021

NCZ021-022-092300-
Guilford NC-Forsyth NC-
555 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND WESTERN GUILFORD
COUNTIES UNTIL 700 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm over
Germanton, or 8 miles west of Walnut Cove, moving east at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Lewisville, Summerfield, Stokesdale, Walkertown and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3625 7971
      3597 7984 3598 8004 3601 8005 3603 8017
      3603 8021 3600 8022 3599 8028 3603 8044
      3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 2154Z 287DEG 18KT 3626 8028

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:07 PM EDTRiver Flood WarningRAHJohnston24 hr
Jul 8, 10:13 PM EDTRiver Flood WarningRAHJohnston51 hr
Jul 9, 1:45 PM EDTSpecial Weather StatementRAHForsyth45 min
Jul 9, 1:51 PM EDTSpecial Weather StatementRAHGranville, Person54 min
Jul 9, 2:29 PM EDTSpecial Weather StatementRAHForsyth61 min
Jul 9, 2:30 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange60 min
Jul 9, 3:04 PM EDTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren56 min
Jul 9, 3:08 PM EDTSpecial Weather StatementRAHMontgomery67 min
Jul 9, 3:14 PM EDTSpecial Weather StatementRAHAnson, Stanly61 min
Jul 9, 3:43 PM EDTSpecial Weather StatementRAHWake62 min
Jul 9, 4:14 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Wilson61 min
Jul 9, 4:15 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Wilson60 min
Jul 9, 4:25 PM EDTSpecial Weather StatementRAHChatham, Lee65 min
Jul 9, 4:29 PM EDTAreal Flood AdvisoryRAHFranklin, Wake61 min
Jul 9, 4:30 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Scotland60 min
Jul 9, 4:45 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange, Wake45 min
Jul 9, 5:18 PM EDTSpecial Weather StatementRAHWilson57 min
Jul 9, 5:24 PM EDTSevere Thunderstorm WarningRAHDurham, Harnett, Johnston, Wake51 min
Jul 9, 5:38 PM EDTSpecial Weather StatementRAHHoke, Scotland67 min
Jul 9, 5:50 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson, Wayne55 min
Jul 9, 6:11 PM EDTSpecial Weather StatementRAHCumberland, Sampson64 min
Jul 9, 6:19 PM EDTSpecial Weather StatementRAHWayne56 min
Jul 9, 6:36 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne39 min
Jul 9, 6:58 PM EDTSpecial Weather StatementRAHDavidson62 min
Jul 9, 7:07 PM EDTSevere Thunderstorm WarningRAHSampson38 min
Jul 9, 7:11 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne49 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.